Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 148, NWS Springfield, MO

July 5, 2008Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2008, 9:46 PM CDT for Barry County, McDonald County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 9:46 PM CDT (02:46 UTC)
Expired
Jul 6, 2008, 2:50 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2832 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2832 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 060249
FFWSGF
MOC009-119-060900-
/O.NEW.KSGF.FF.W.0148.080706T0246Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 AM CDT SUNDAY.

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESIMATES OF BETWEEN 1 AND 2 INCHES OF   
  RAIN HAVE FALLEN ON THE HEAD WATERS OF THE ROARING RIVER BASIN.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422

$$

HATCH
2 follow-up statements
000 
WGUS73 KSGF 060401
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT SAT JUL 5 2008

MOC009-119-060900-
/O.CON.KSGF.FF.W.0148.000000T0000Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-MCDONALD MO-
1051 PM CDT SAT JUL 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHEASTERN MCDONALD AND SOUTHERN BARRY COUNTIES...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
THE WARNED AREA. RADAR ESTIMATES OF ONE TO TWO INCHES HAVE FALLEN 
ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL AMOUNTS OF ONE TO TWO 
INCHES WILL BE POSSIBLE AS ADDITIONAL STORMS DEVELOP. 

HEAVY RAIN HAS FALLEN IN THE HEADWATERS OF ROARING RIVER. RAPID 
AND SIGNIFICANT RISES ARE LIKELY ON ROARING RIVER. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS...INCLUDING IN ROARING RIVER STATE PARK.

LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422

$$

FOSTER
000 
WGUS73 KSGF 060750 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CDT SUN JUL 6 2008

MOC009-119-060801-
/O.CAN.KSGF.FF.W.0148.000000T0000Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-MCDONALD MO-
251 AM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
MCDONALD AND SOUTHERN BARRY COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:37 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 6:37 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SAT JUL 5 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

DESPITE MORE THAN AMPLE INSTABILITY...CONVECTION HAS YET TO
DEVELOP THIS AFTERNOON. CUMULUS DEVELOPMENT HAS BEEN CONCENTRATED
ALONG A WEAK SURFACE BOUNDARY EXTENDING FROM EASTERN KANSAS INTO
SOUTHWEST MISSOURI...AND ALONG A LOW LEVEL THETA-E GRADIENT.
CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT THIS EVENING GIVEN
SURFACE BASED CAPE AROUND 2500 J/KG. HOWEVER LACK OF LOW LEVEL
CONVERGENCE OR UPPER LEVEL FORCING WILL INHIBIT DEVELOPMENT. BEST
CHANCE FOR DEVELOPMENT MAY BE NEAR THE ARKANSAS BORDER IF OUTFLOW
BOUNDARIES PROPAGATE NORTH FROM THE ACTIVITY ACROSS THE OZARKS OF
ARKANSAS.

FOSTER

&&

.DISCUSSION...

PRECIPITATION / STORM INTENSITY THIS EVENING WAS THE INITIAL
FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS.  MIXED LAYER CAPE
VALUES HAVE INCREASE TO 2500 J/KG ALONG AND SOUTH OF THE WARM
FRONT.  THE FRONT EXTENDS FROM AROUND NEVADA TO BULL SHOALS LAKE.  A
WEAK MCV DIVING SOUTH OUT OF NORTHEAST KANSAS MAY TRIGGER CONVECTION
WITHIN THE NEXT FEW HOURS.  WILL FOLLOW THE MAVS POPS RATHER CLOSELY
THIS EVENING WITH MAINLY SLIGHTS GOING.  GIVEN THE MAGNITUDE OF
INSTABILITY COMBINED WITH MODEST SHEAR...STRONG TO MARGINALLY SEVERE
STORMS CAN NOT BE RULED OUT.

UPPER RIDGE CENTER MOVES INTO LOWER MS VALLEY MONDAY BEFORE
FLATTENING AS ZONAL FLOW EVOLVES. TEMPERATURES AS A RESULT WILL BE
ON AN UPSWING...THOUGH HAVE CUT HIGHS AGAIN ON MONDAY GIVEN WET
SOILS AND GREEN VEGETATION.

MODELS REMAIN CONSISTENT WITH TIMING AND POSITIONING OF SURFACE
FRONT DESCENDING INTO CENTRAL PLAINS ON MONDAY...AND EVENTUALLY THEN
THROUGH THE FORECAST AREA TUESDAY. WILL NEED TO WATCH FOR
ADJUSTMENTS THOUGH MCS ACTIVITY EXPECTED TO INITIATE NORTH OF
MISSOURI MONDAY NIGHT WITH FLOW KEEPING FORECAST AREA DRY UNTIL
TUESDAY.

...LONG TERM (WED - SAT)...

MEDIUM RANGE PERIOD BEGINS WITH GFS/ECMWF PUSHING SURFACE FRONT
SOUTHWARD INTO ARKANSAS AS GREAT LAKES SHORTWAVE EXITS EAST ON
WEDNESDAY. SOLUTION THOUGH DIVERGES BY FRIDAY WITH ECMWF CONSERVING
ENERGY AND DIGGING A NEW NORTHWEST TROF...WHILE GFS BREAKS FLOW INTO
TWO WAVES. DESPITE THIS...BOTH MODELS SIMILAR IN TIMING OF LEE
TROFING AND ASSOCIATED RETURN FLOW OF MOISTURE. WITH A CAPPED
ENVIRONMENT IN MIND...HAVE OPTED TO KEEP POPS LOW THROUGHOUT THE END
OF THE WORKWEEK UNTIL FOCUS BECOMES EVIDENT. WHAT WILL BE NOTED WILL
BE CONTINUED SEASONABLY WARM BUT NOT HOT CONDITIONS WITH DEW POINTS
HOLDING IN THE 60S FOR THE MOST PART.

RUNNELS

&&

.AVIATION...

VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH SUNDAY. SCATTERED CUMULUS WILL DISSIPATE AFTER
SUNSET. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT EARLY THIS
EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 5, 8:06 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT SAT JUL 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
806 PM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 DISCUSSION:

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NEAR THE
 ARKANSAS BORDER. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
 RAINFALL WILL BE THE PRIMARY HAZARDS IN ANY STORM THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION BY LATE
 MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:32 PM CDTFlash Flood WarningSGFMcDonald3 hr
Jul 6, 5:44 AM CDTDense Fog AdvisorySGFDent, Howell, Maries, Miller, Oregon, Phelps and 3 more3 hr
Jul 6, 12:11 PM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.